Arizona, 2004

Hail in Arizona, August 20, 2004

August 20, 2004 · NWS FGZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 20, 9:30 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 20, 9:30 AM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI AUG 20 2004

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS REMAINS OVER THE STATE
TODAY. THIS MEANS ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS
TODAY...ESPECIALLY IN CENTRAL ARIZONA. SHOWERS AND THUNDERSTORMS
WILL CONTINUE SATURDAY AS MOISTURE REMAINS OVER THE STATE. THERE
WILL BE A SLIGHT DECREASE IN ACTIVITY SUNDAY AND INTO EARLY NEXT
WEEK...AS THE FLOW PATTERN SHIFTS ACROSS THE SOUTHWEST.

&&

.DISCUSSION...BASICALLY THE SAME AIRMASS EXISTS OVER THE REGION
TODAY AS THE LAST SEVERAL DAYS. 700-500MB FLOW IS NORTHWESTERLY AND
FAIRLY LIGHT. FLOW PATTERN IS FROM A SOURCE REGION THAT STILL HAS A
MOIST BOUNDARY LAYER...AND PW VALUES ARE THE HIGHEST FROM SOUTHWEST
NEVADA INTO CENTRAL ARIZONA. NO SOUNDINGS IN FGZ THIS MORNING...BUT
AREA SOUNDINGS AND RUC DATA INDICATE THE AIRMASS IS QUITE UNSTABLE
ONCE AGAIN. WE WILL TAKE A FEW MORE HOURS THIS MORNING TO WARM THE
BOUNDARY LAYER BACK UP FROM LAST NIGHTS RAINS...BUT WE ALSO HAVE
MUCH MORE SUNSHINE THIS MORNING...SO WE EXPECT TO REACH CONVECTIVE
TEMPERATURES BY LATE MORNING/EARLY AFTERNOON. LOOKING AT FORECAST
CAPE VALUES AND MOISTURE...EXPECT THAT THE RIM WILL CONVECT FIRST
WITH THE BEST STORMS EXISTING IN THE MOIST ENVIRONMENT FROM THE
COCONINO PLATEAU SOUTHEASTWARD TO THE WHITE MOUNTAINS. AREAS
ADJACENT TO THIS WILL ALSO HAVE A GOOD CHANCE FOR STORMS. IN THE
FAR NORTHEAST AND IN YAVAPAI COUNTY...STORMS WILL TAKE LONGER TO
DEVELOP. THIS SAME PATTERN EXISTS AGAIN ON SATURDAY...WITH SOME
DECREASE IN MID-LEVEL MOISTURE SUNDAY AND MONDAY. NOT SURE IF THIS
WILL HAVE A BIG EFFECT ON CONVECTION...PROBABLY BEST TO STICK WITH
SCATTERED POPS OVER THE HIGH TERRAIN FOR NOW. WILL BE MAKING UPDATES
TO GRIDS AND TEXT TO RAISE POPS TODAY...BUT OVERALL TRENDS ARE GOOD.
PETERSON.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 20, 9:45 AM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST FRI AUG 20 2004

AZZ004>018-037>040-211400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
945 AM MST FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIRMASS REMAINS OVER MOST OF CENTRAL AND
NORTHERN ARIZONA TODAY. STRONG SOLAR HEATING THIS MORNING WILL LEAD
TO SCATTERED SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA BY THIS
AFTERNOON. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE
FROM THE COCONINO PLATEAU SOUTHEASTWARD ACROSS THE MOGOLLON RIM AND
INTO THE WHITE MOUNTAINS.

PORTIONS OF CENTRAL AND EASTERN YAVAPAI COUNTY...NORTHERN GILA
COUNTY...AND AREAS OF THE LITTLE COLORADO RIVER VALLEY JUST NORTH OF
THE MOGOLLON RIM WILL ALSO BE ACTIVE...BUT LATER IN THE AFTERNOON.

MOST STORMS TODAY WILL PRODUCE MODERATE TO BRIEFLY HEAVY RAIN AND
SMALL HAIL. ISOLATED STRONGER STORMS...ESPECIALLY FROM THE MOGOLLON
RIM SOUTHWARD IN EASTERN YAVAPAI AND NORTHERN GILA COUNTIES...WILL
PRODUCE LOCALLY VERY HEAVY RAIN...AND HAIL UP TO AN INCH IN DIAMETER.

BECAUSE OF THE WIDESPREAD RAINFALL IN THE PAST SEVERAL DAYS...THE
POTENTIAL FOR FLOODING WILL BE MODERATE IN THE AREAS AFFECTED BY
STRONGER STORMS. THE BEST CHANCE FOR FLOODING WILL BE OVER THE
MOGOLLON RIM...AND IN EASTERN YAVAPAI AND NORTHERN GILA COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY
AS MOISTURE REMAINS IN THE AREA. A SHIFT IN THE FLOW DIRECTION
SUNDAY WILL BRING A SLIGHT DECREASE IN STORM ACTIVITY SUNDAY AND
INTO NEXT WEEK. THE BEST CHANCE WILL BE ALONG THE MOGOLLON RIM AND
WHITE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 81 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coconino

When
August 20, 12:55 PM MST
Where
Coconino County, Flagstaff
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.200, -111.650

An off duty NWS employee reported 3/4 inch diameter hail in Flagstaff

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419982.